Highest advair and still having symptoms

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

BRANDI77520
New Member


Date Joined May 2008
Total Posts : 9
   Posted 5/26/2008 7:35 AM (GMT -6)   
I am looking for advice before I go to the doctor tomorrow.  I have been on advair since the beginning of december.  I am normally on the 250/50.  Then about a month ago I had a bad attack.  I had to take oral steroids to stop it.  When they didn't completely stop it the doctor put me on the 500/50 for a little while.  I am going in tomorrow, but now I am having asthma attacks daily.  They aren't severe, but I didn't think you were suppose to have them daily while taking all of your asthma medications.  Is this normal, or does it mean my medicine isn't working.  The advair causes me horrible cramps and shaking.  I can handle the side effects if it is working, but I am wondering if it is working.  I am just looking to year other peoples opinion before I talk to the doctor tomorrow.  Thanks

map lady
Regular Member


Date Joined Feb 2008
Total Posts : 154
   Posted 6/3/2008 9:34 AM (GMT -6)   

I kept having attacks while on the advair and the doctor said it's because I have really severe allergies that were not being controlled by the medications I was on.  Whenever I would be exposed to something I was allergic to, it would trigger an asthma attack, which was then made worse by the salmeterol in the advair. 

He put me on a steroid-only inhaler and gave me MORE allergy medicines and that's helped a lot.  I am actually on less steroids (250) than the max advair (500) and have less symptoms.  The steroid-only inhalers also don't make me feel shaky, which is nice.

For allergy medicine, I was on zyrtec (every other otc allergy product had failed) and singulair hadn't worked too well, but using zyrtec plus singulair at the same time keeps the allergies at bay.  I have to take the singulair at night and the zyrtec early in the morning so that both medicines are overlapping in high concentrations during the daytime and the singulair wears off after 10pm when the pollen is low.

You should definitely talk to the doctor about not getting relief with the advair, and have him test you for allergies if he hasn't already.  If you aren't having problems due to allergies exacerbating your asthma, you probably just need to use a nebulizer instead of advair.  You can ask about Xopenex so you don't get the shakes from your nebulizer.

Good luck, hope you feel better soon :-)


BRANDI77520
New Member


Date Joined May 2008
Total Posts : 9
   Posted 6/3/2008 3:22 PM (GMT -6)   
Thanks,
I asked my doctor about changing medicines, but he won't. He claims advair is the best. They said that my spirometery results are only a little below what they were when I was diagnosed with asthma so my medicine is working. He had me take another round of oral steroids, but I am still having attacks. I just came off of the oral steroids so maybe the attacks will go away. I currently take singulair and allegra. I would thing it would help with allergies. Things I have always known I was allergic to don't seem to much cause any problems, but who knows if any of the medicines are working. I will mention the other medicine next time I go in. Thanks for the input. I am still trying to figure out exactly what I should be expecting from the medicines. I just figure I shouldn't be having daily attacks. Have a nice week.

Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 6/3/2008 6:30 PM (GMT -6)   
Brandi,
 
If your medications are working, you should not be having attacks every day.  I also agree with map lady that Xopenex is what you might want to try in a nebulizer.  It is what I use.  I can't handle the albuterol.  A few months ago when I found out they were making Xopenex in an inhaler, I switched to that.
 
Are you seeing an allergist?  If not, you need to do so.
 
Do you have a nebulizer yet?
 
Hugs!
 
Carla

Moderator, Allergies/Asthma
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 
 
Epilepsy, asthma, fibromyalgia, GERD, depression, hypothyroidism, tinnitus


BRANDI77520
New Member


Date Joined May 2008
Total Posts : 9
   Posted 6/3/2008 8:34 PM (GMT -6)   
I finally asked for a nebulizer and got a prescription for one, but they said only to use it if my inhaler don't work when I am having an asthma attack. The medicine I have for it is called duoneb. I guess I will have to keep going back to the doctors until they finally decide to change my medicines. It took me about 10 years to get a doctor to treat the asthma. I just hope it don't take several more to get it under control.

Vicden
New Member


Date Joined Jun 2008
Total Posts : 3
   Posted 6/5/2008 2:27 AM (GMT -6)   
I went to Nat'l Jewish in Denver for an asthma workup and they discouraged me from using the nebuliser on a daily basis. However, when I do, I can keep my peak flow in the green. When I don't it drops in a matter of days, then I end up on steroids again.
I also switched from Advair to pulmicort turbohaler with a lot of success

zkt
Regular Member


Date Joined Jun 2008
Total Posts : 21
   Posted 6/21/2008 8:25 AM (GMT -6)   

Your doctor spends too much time with drug reps. Perhaps if he spent more time reading studies instead of product literature he would realize there is no BEST medication for everyone.

And another thing: Xopenex is the L-isomer of the racemic mixture of albuterol. Meaning that it is a more concentrated form of albuterol. So, in effect, if you take

Xopenex, you are simply taking a albuterol at a higher dose. And a higher cost.

This is one of the little tricks that the drug companies have to increase the all important profit: make a small change- call it something else-repatent it- make more money.

The Veterans Administration dispensed Xopenex( L-albuterol) for a while and went promptly went back to ordinary albuterol. The VA is the largest single drug dispensary in the country btw.

Post Edited (zkt) : 6/21/2008 7:35:51 AM (GMT-6)


Another Day
Veteran Member


Date Joined Mar 2007
Total Posts : 1055
   Posted 6/21/2008 8:28 PM (GMT -6)   
Brandi,
 
I only use my nebulizer if my inhaler doesn't do the trick.  I hope you were able to get one of the portable ones that you can plug in for use in the car.  It gives me a secure feeling knowing that I can use it in the car if it is necessary, not while you're driving, of course.  :-)
 
Hugs!
 
Carla

Moderator, Allergies/Asthma
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 
 
Epilepsy, asthma, fibromyalgia, GERD, depression, hypothyroidism, tinnitus


Allisonc78
New Member


Date Joined Jun 2008
Total Posts : 8
   Posted 7/21/2008 11:22 AM (GMT -6)   
How long have you been on the Advair? It took a couple of weeks for me to really see improvement but my lung function did improve. Although I did not feel completely better. I am now on Symbicort with a higher dose and I am going to see if that helps. For me the side effects of advair made it worsE. I really wish they could come up with a safer drug. The paradoxal broncospasm they warn about isn't the most comforting thing when your trying to "improve" your asthma symptoms.

BRANDI77520
New Member


Date Joined May 2008
Total Posts : 9
   Posted 7/24/2008 9:09 AM (GMT -6)   
I was on advair for 6 months.  about 2 weeks ago I changed to symbicort and am going to see what does.  The higher doses of advair I went on the worse it got.  I finally went to an internal medicine dr instead of my pulminologist and got the meds changed.  I am on my 4th round of steroids since may.  I was desperate so went to the new dr.  She changed the meds and also sent me to an allergy and asthma specialist who she knows and knows that he will listen when there is a problem.  We are going to try the symbicort for a few months to see what it does.  Hopefully it will help.  I think the pulminologist saw my lips moving but never heard the words that came out of my mouth.  I really hope the new meds work.

dploy
New Member


Date Joined Jul 2008
Total Posts : 9
   Posted 7/26/2008 10:46 PM (GMT -6)   
zkt said...

Your doctor spends too much time with drug reps. Perhaps if he spent more time reading studies instead of product literature he would realize there is no BEST medication for everyone...

 

Exactly!  This is, unfortunately, a common problem right now.

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, September 26, 2016 5:28 AM (GMT -6)
There are a total of 2,693,928 posts in 297,455 threads.
View Active Threads


Who's Online
This forum has 152109 registered members. Please welcome our newest member, dgdg.
260 Guest(s), 1 Registered Member(s) are currently online.  Details
anastaciamadrid7


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer